Hawaii, 2018

Flash Flood and Heavy Rain in Hawaii, February 1 to 6, 2018

February 1 to 6, 2018 · NWS HFO · 23 events in 4 counties and zones

With a front and upper air trough in the area and low level moisture around the state, heavy showers and thunderstorms occurred from Kauai to the Big Island of Hawaii. The precipitation produced small stream and drainage ditch flooding and ponding on roadways in most cases.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

With a front and upper air trough in the area and low level moisture around the state, heavy showers and thunderstorms occurred from Kauai to the Big Island of Hawaii. The precipitation produced small stream and drainage ditch flooding and ponding on roadways in most cases. There was also a flash flood that affected northern sections of Kauai on the 4th, plus a report from Maui in the afternoon of the 5th indicated small hail had dropped from a thunderstorm. No serious injuries or property damage were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Feb 1, 3:48 PM HST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 1, 3:48 PM HST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
348 PM HST Thu Feb 1 2018

.SYNOPSIS...
Kona winds and abundant low level moisture will keep our local
weather warm and muggy the next several days. Bands of showers and
a few thundershowers are expected to continue developing,
especially near the smaller islands. Rainfall could be heavy
tonight and Friday mainly near Kauai and Oahu. For most of the
weekend, the highest chances of rain will shift back to the west
to be near Kauai. A strong mid- level trough will approach the
islands late this weekend, sending a front with active showers and
thunderstorms down the chain starting Sunday night.

&&

.DISCUSSION...
We continue to be in a very muggy and relatively unstable airmass
generally supportive of active showers due to persistent kona
winds. There have even been a few lightning strikes in the coastal
waters west of Kauai. The kona winds are the result of a surface
ridge over the Big Island, and a broad area of low pressure far to
our NE. Dewpoints at sea level continue to be in the low 70s,
quite high for this time of year.

The models have continued to gradually trend wetter over the next
24 to 36 hours as a weak shortwave interacts with the low level
moisture convergence ongoing near Kauai and Oahu. However, there
remains considerable uncertainty as to where the axis of heaviest
rainfall might set up--be that over Kauai, Oahu, or perhaps the
Kauai Channel. Even though the mid-levels are actually warming
somewhat, suggesting a slightly more stable atmosphere than in
recent days, the CIMSS MIMIC Total Precipitable Water (TPW) shows
lots more low level moisture lurking south of the islands headed
our way, with TPW values over 1.75 inches S of 19N. Relatively
unidirectional flow with height oriented roughly parallel to cell
motion makes training showers and thundershowers a distinct
possibility, and with all that said there appeared to be enough
evidence to hoist a Flash Flood Watch for Kauai and Oahu overnight
into Friday.

The axis of best low level moisture convergence will then slosh
westward Friday night and Saturday, taking higher rain chances
back toward Kauai. A stronger mid-latitude trough will begin to
push east over the weekend, which will once again destabilize the
airmass over the state and send the moisture band slowly back down
the island chain early next week. Heavy showers or thunderstorms
appear possible near Kauai later Sunday, with the threat spreading
to Oahu and Maui county Sunday night. One or more heavy rain
bands could get hung up over the islands after that, with the
highest risk expected to be near Maui county and the Big Island by
Monday night and Tuesday. There is considerable uncertainty
starting on Tuesday, as models disagree on how far east a surface
trough forms, but the trend into midweek should be for the wetter
weather to shift E of the islands and for cooler, drier air to
return.

At the summits, a belt of strong southwesterlies on the periphery
of the deep, large low to the NW is traversing across the Big
Island late this afternoon, bringing warning level winds to the
summits. Mid-level ridging is expected to build in from the E
late tonight and Saturday which should allow the winds to
gradually ease there later on.

&&

.AVIATION...
Southwesterly flow will persist through tonight, occasionally
pushing showers across the islands. Isolated thunderstorms are
possible. VFR conditions are expected to prevail, with pockets of
MVFR and isolated IFR conditions possible in clouds and
showers/thundershowers. No AIRMETS are in effect now, but AIRMET
SIERRA may be needed later for mountain obscuration.

&&

.MARINE...
The new northwest swell has now reached 11 feet at the Hanalei
buoy and 9 feet at the Waimea Buoy. The swell is expected to peak
this afternoon and evening. A High Surf Advisory (HSA) is in
effect through Friday evening for most north and west facing
shores of the smaller islands. As this swell subsides Friday, a
larger northwest swell will arrive and likely push surf above
warning levels on north and west facing shores Friday night.
Warning-level surf will persist through Saturday night and likely
remain above the advisory threshold even as it lowers through
Monday. The persistent north and east swells will fade out by
tomorrow night.

A Small Craft Advisory (SCA) remains in effect for waters exposed
to the rising northwest swell through tonight for seas above 10
ft. A trough to the west and a ridge to the east will combine to
produce winds from the south and southeast through this weekend,
including the waters southwest of the Big Island in the advisory
for winds around 25 kt. The southeast winds blowing over the
northwest swell may also make for steeper waves steeper and rough
seas.

A moist and unstable airmass will remain in place over the area
through most of this weekend, producing a chance of thunderstorms
and locally heavy rain at times, mainly over the western half of
the island chain. A strong front is expected to approach the
islands from the northwest Sunday night.

See the latest Collaborative Surf Discussion for more information
on swells and surf.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday afternoon for Niihau-Kauai-Oahu.

High Surf Advisory until 6 PM HST Friday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

High Wind Warning until 6 AM HST Friday for Big Island Summits.

Small Craft Advisory until 6 PM HST Friday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward
Waters.

&&

R Ballard/Powell/TS

In the hours before

Special weather statement, Feb 1, 4:42 PM HST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Honolulu HI
442 PM HST THU FEB 1 2018

HIZ002>004-020345-
Kauai Windward-Kauai Leeward-Kauai Mountains-
442 PM HST THU FEB 1 2018

...A STRONG THUNDERSTORM WILL AFFECT KAUAI IN KAUAI COUNTY...
...SEVERE THUNDERSTORM WATCH FOR KAUAI UNTIL 8 PM...

At 440 PM HST, a strong thunderstorm was located 9 miles southwest of
Barking Sands, or 32 miles west of Lihue, moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this storm as it tracks
across Kauai between 5 and 6 pm. There is a possibility this storm
could intensify...and a Severe Thunderstorm Watch is in effect for
Kauai until 8 pm.

Locations impacted include...
Lihue, Kapaa, Kalaheo, Kekaha, Princeville, Kilauea, Anahola, Mana,
Hanalei, Omao, Barking Sands, Wainiha, North Fork Wailua Trails,
Moloaa, Wailua Homesteads, Wailua, Hanapepe, Koloa, Lawai and Haena.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2196 15967
      2198 15976 2202 15979 2206 15979 2223 15957
      2221 15950 2223 15949 2222 15943 2224 15940
TIME...MOT...LOC 0240Z 237DEG 34KT 2192 15986

R Ballard

The radar

The South Kauai radar (PHKI), 19 km away, was scanning. The volume nearest the first event began at 04:16 UTC.

Open the radar archive at this moment

Event by event

22 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Kauai

When
February 1, 6:15 PM HST to 8:40 PM HST
Where
Kauai County, 0.49 mi E of Pokii to 3.62 mi NNW of Anahola
Reported by
Official NWS Observations
Coordinates
21.981, -159.713

Heavy Rain, Honolulu

When
February 2, 1:17 AM HST to 3:27 AM HST
Where
Honolulu County, 0.8 mi SE of Waianae to 1.54 mi ENE of Maunawili
Reported by
Official NWS Observations
Coordinates
21.441, -158.172

Heavy Rain, Kauai

When
February 2, 8:03 AM HST to 1:43 PM HST
Where
Kauai County, 1.15 mi N of Waimea Kauai to 2.17 mi W of Anahola
Reported by
Official NWS Observations
Coordinates
21.987, -159.679

Heavy Rain, Honolulu

When
February 2, 7:59 PM HST to 9:13 PM HST
Where
Honolulu County, 0.69 mi SE of Kaaawa to 0.35 mi NE of Waianae
Reported by
Official NWS Observations
Coordinates
21.543, -157.862

Heavy Rain, Kauai

When
February 4, 5:22 AM HST to 9:42 AM HST
Where
Kauai County, 0.48 mi NW of Waimea Kauai to 4.65 mi WNW of Anahola
Reported by
Official NWS Observations
Coordinates
21.975, -159.686

Flash Flood, Kauai

When
February 4, 5:15 PM HST to 8:07 PM HST
Where
Kauai County, 0.73 mi SSW of Princeville to 0.83 mi S of Princeville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
22.210, -159.482

Heavy rain caused the Hanalei River to overflow and spill onto Kuhio Highway near the Hanalei Bridge over the northern part of Kauai.

Heavy Rain, Honolulu

When
February 4, 7:26 PM HST to 10:16 PM HST
Where
Honolulu County, 0.77 mi SSE of Waialua to 1.64 mi NNE of Waialae Iki
Reported by
Official NWS Observations
Coordinates
21.569, -158.128

Heavy Rain, Maui

When
February 5, 12:17 AM HST to 3:05 AM HST
Where
Maui County, 1.26 mi S of Halawa Valley to 2.25 mi SSE of Papohaku Beach Park
Reported by
Official NWS Observations
Coordinates
21.152, -156.748

Heavy Rain, Maui

When
February 5, 1:05 AM HST to 3:49 AM HST
Where
Maui County, 6.7 mi WSW of Shipwreck Beach to 2.77 mi NE of Manele Harbor
Reported by
Official NWS Observations
Coordinates
20.899, -157.021

Heavy Rain, Maui

When
February 5, 2:20 AM HST to 6:43 AM HST
Where
Maui County, 2.48 mi ENE of Puukolii to 1.48 mi N of Koali
Reported by
Official NWS Observations
Coordinates
20.947, -156.646

Heavy Rain, Honolulu

When
February 5, 6:55 AM HST to 9:38 AM HST
Where
Honolulu County, 1.13 mi NW of Niu Valley to 2.37 mi SSE of Haleiwa
Reported by
Official NWS Observations
Coordinates
21.312, -157.742

Heavy Rain, Honolulu

When
February 5, 1:30 PM HST to 4:09 PM HST
Where
Honolulu County, 3.07 mi NNE of Makaha Valley to 2.13 mi NNE of Waialae Iki
Reported by
Official NWS Observations
Coordinates
21.517, -158.174

Heavy Rain, Maui

When
February 5, 1:33 PM HST to 4:10 PM HST
Where
Maui County, 1 mi NNE of Makena to 1.55 mi ESE of Napili
Reported by
Official NWS Observations
Coordinates
20.682, -156.422

Heavy Rain, Hawaii

When
February 5, 3:11 PM HST to 6:39 PM HST
Where
Hawaii County, 2.24 mi N of Kailua Kona to 3.83 mi NNW of Keaau
Reported by
Official NWS Observations
Coordinates
19.662, -155.978

Heavy Rain, Maui

When
February 5, 3:21 PM HST to 8:08 PM HST
Where
Maui County, 1.84 mi W of Maunaloa to 0.86 mi S of Halawa Valley
Reported by
Official NWS Observations
Coordinates
21.128, -157.248

Heavy Rain, Maui

When
February 5, 5:21 PM HST to 8:07 PM HST
Where
Maui County, 6.32 mi WSW of Shipwreck Beach to 2.2 mi NE of Manele Harbor
Reported by
Official NWS Observations
Coordinates
20.898, -157.015

Heavy Rain, Maui

When
February 5, 6:03 PM HST to 11:40 PM HST
Where
Maui County, 1.65 mi SE of Honokowai to 1.54 mi W of Koali
Reported by
Official NWS Observations
Coordinates
20.954, -156.661

Heavy Rain, Kauai

When
February 5, 9:12 PM HST to February 6, 4:45 AM HST
Where
Kauai County, 1.79 mi SSE of Makole to 2.69 mi NW of Anahola
Reported by
Official NWS Observations
Coordinates
22.098, -159.716

Heavy Rain, Hawaii

When
February 5, 10:11 PM HST to February 6, 1:09 AM HST
Where
Hawaii County, 1.36 mi SSW of Kukuihaele to 3.98 mi NNE of Kealakekua
Reported by
Official NWS Observations
Coordinates
20.101, -155.584

Heavy Rain, Honolulu

When
February 5, 10:39 PM HST to February 6, 4:00 AM HST
Where
Honolulu County, 1.49 mi NE of Waialae Iki to 1.71 mi SSE of Hawaii Kai
Reported by
Official NWS Observations
Coordinates
21.317, -157.755

Heavy Rain, Maui

When
February 6, 2:00 PM HST to 5:25 PM HST
Where
Maui County, 0.56 mi NNE of Puunene to 1.67 mi NNW of Hamoa
Reported by
Official NWS Observations
Coordinates
20.878, -156.468

Heavy Rain, Kauai

When
February 6, 2:57 PM HST to 3:57 PM HST
Where
Kauai County, 2.13 mi W of Hanalei to 2.05 mi SSW of Puhi
Reported by
Official NWS Observations
Coordinates
22.201, -159.533

Heavy Rain, Honolulu

When
February 6, 4:29 PM HST to 6:46 PM HST
Where
Honolulu County, 0.72 mi SW of Waialua to 1 mi SSE of Kaneohe Station
Reported by
Official NWS Observations
Coordinates
21.573, -158.138

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2018Every state in 2018This day in weather historyWarnings in Hawaii, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732742, 732751, 732752, 732753, 732756, 732759, 732816, 732850, 732851, 732852, 732853, 732854, 732855, 732856, 732857, 732858, 732859, 732860, 732861, 732862, 732864, 732866, 732867.